Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Marquette, MI

May 10, 2001Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 10, 2001, 5:15 PM EDT for Schoolcraft County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2001, 5:15 PM EDT (21:15 UTC)
Expired
May 10, 2001, 6:00 PM EDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:18 PM EDTHail 2Steuben, MI2 inch hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMQT 102116
SVRMQT

MIC153-102200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
515 PM EDT THU MAY 10 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SCHOOLCRAFT COUNTY IN MICHIGAN

* UNTIL 600 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SHINGLETON...OR ABOUT 7 MILES SOUTHEAST OF
  MUNISING. THE STORM WAS MOVING EAST AT 30 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CUSINO LAKE AT 530 PM EDT
  SENEY AT 545 PM EDT

AT 5 PM EDT...SKYWARN SPOTTERS REPORTED GOLF BALL SIZED HAIL AT 
WETMORE WITH THIS STORM. SEEK SHELTER IMMEDIATELY!

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS 
STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE AND ONE HALF INCH IN 
DIAMETER. HAIL OF THIS SIZE CAN DAMAGE WINDOWS...ALUMINUM 
SIDING...AND VEHICLES WHEN ACCOMPANIED BY STRONG WIND GUSTS.

$$

KC

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:24 PM EDT, 51 minutes earlier.

Area forecast discussion, May 10, 4:24 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
424 PM EDT THU MAY 10 2001

NEAR TERM FORECAST CONCERNS INCLUDE LINGERING TSRA THREAT AND PSBL
SVR AND FOR CNTRL AND SE ZONES THIS EVENING...THEN SIGNIFICANT COOL
DOWN TONIGHT INTO FRI NIGHT...WITH AREAS OF FROST LIKELY FRI NIGHT
OVR WRN INTERIOR.

THIS EVENING...LATEST WV LOOP/RUC ANALYSIS SHOWS CONTINUED ZONAL
FLOW OVER CNTRL CONUS WITH SERIES OF UPSTREAM SHRTWVS...PROPELLING
SFC CDFNT ACROSS FA. TSRAS INITIATED ALG CDFNT OVER GOGEBIC COUNTY
AND MOVG IN MQT COUNTY ATTM...CAPES OVR GENESIS AREA 1000-1400 J/KG.
THREAT MAINLY LARGE HAIL AS WEB BULB ZERO 7500-8000 FT OVR AREA AND
FZRG LVLS 9-11 KFT. WILL KEEP MENTION OF SCT SHRA/TSRA ALG AND AHD
OF CDFNT FOR BARAGA-IRON ZONES EWD.

TONIGHT...AFTER CDFNT MOVES THRU THIS EVENING EXPECT SOME WRAPAROUND
SC ON BACKSIDE INITIALLY BUT THEN AS SFC LOW OVR LAKE SUPERIOR PULLS
NE INTO QUEBEC FLOW BCMS SHARPLY ANTICYCLONIC AND DWPNTS OF LOW TO
MID 30S ADVECT INTO FA WITH NLY FLOW...PER ETA. THIS SHOULD HELP
POKE HOLES IN SC AND LOWER TEMPS TO NR MOS GUIDANCE IN LINE WITH
UPSTREAM OBS.

.FRIDAY...CONTINUED CAA IN ANTICYCLONIC IN 10-15 KT NLY FLOW...FLOW
WKNS FM WEST DURING DAY AS CANADIAN SFC HIGH BUILDS IN OVER MN. KEPT
PARTLY SUNNY SKIES IN FCST IN CASE ANY WRAPAROUND SC LINGERS INTO
MORNING OR GETS TRAPPED UNDER SUBSIDENCE INV AT 900 MB PER ETA
SNDGS.

.FRIDAY NIGHT...CLRG SKIES WITH BUILDING HI PRES...CNTR OF SFC HI
FCST TO SETTLE SOMEWHERE OVR SW WI/NE IA. LOOK FOR WIND TO DIE OFF
ESPECIALLY OVER SW ZONES WHERE ETA FCSTG DWPNTS OF AROUND 30. FROST
WILL BE MOST WIDESPREAD SW ZONES...LGT NW WIND OVER NCNTRL AND ERN
ZONES MAY KEEP TEMPS UP ENOUGH TO CONFINE FROST TO LOW LYING INLAND
AREAS.

.SATURDAY...SLIGHT REBOUND IN 850 TEMPS AS 850 MB RDG AXIS BCMS
CNTRD OVR FA. TEMPS WILL STAY COOLER NEAR LAKE SUPERIOR IN ERN ZONES
AS 850 MB 10-15 KT NW WINDS MIX TO SFC DURING DAY.

.SATURDAY NIGHT....AVN WANTS TO BRING DOWN NRN STREAM SHRTWV AND
ASSOC CDFNT LATE AND EVEN PRINTS OUT SOME PCPN...ETA SHOWING SIMILAR
IDEA ALTHOUGH NOT AS NEARLY AMPLIFIED WITH WAVE. SINCE THIS IS QUITE
A DEPARTURE FROM PREV MODEL RUN...WILL KEEP PARTLY CLOUDY FCST GOING
AND WAIT TO SEE WHAT HAPPENS NEXT RUN.

.EXTENDED...MODELS STILL AMPLIFY RDG FOR SUN-MON KEEPING FA DRY.
MRF-ECMWF WANT TO BRING SHRTWV THROUGH RDG TUE INTO WED WITH MRF
DVLPG AMPLIFIED UPR TROF FOR MID WEEK. HWVR...NEW AVN EXT A BIT
SLOWER ON PROGRESSION OF SHRTWV AND ASSOC SFC TROF THRU RDG. THIS
SEEMS REASONABLE GIVEN AMPLITUDE OF RDG TO BUILD IN OVR WEEKEND. SO
WL TAKE OUT SHRA TUME AND JUST GO WITH INCRG CLDS. WL INSTEAD BACK
OFF SHRA TO WED-THU AND BUY INTO MRF IDEA OF DVLPG MORE AMPLIFIED
TROF IN LINE WITH ENSEMBLES.

.MQT...NONE.

VOSS

In the hours before

Special weather statement, May 10, 11:54 AM EDT, 5 hours 21 minutes before
MIZ001>007-009>014-110400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1154 AM EDT THU MAY 10 2001

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF A LINE FROM
THREE LAKES TO CRYSTAL FALLS LATE THIS AFTERNOON INTO THIS EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BECOME
SEVERE...MAINLY ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY.

A COLD FRONT OVER WESTERN UPPER MICHIGAN WILL MOVE TO EASTERN UPPER
MICHIGAN BY 8 PM. THIS FRONT...COMBINED WITH AN UPPER LEVEL
DISTURBANCE AND DAYTIME HEATING...WILL PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS LATE THIS AFTERNOON. PLAN ON THE SHOWERS AND
THUNDERSTORMS TO DEVELOP IN MARQUETTE AND IRON MOUNTAIN AFTER 5 PM
EDT...AND IN MENOMINEE...ESCANABA AND NEWBERRY AFTER 6 PM EDT. MOST
OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH
AND SMALL HAIL...EXCEPT ALONG AND SOUTH OF US-2 IN MENOMINEE COUNTY
WHERE ISOLATED THUNDERSTORMS COULD PRODUCE HAIL TO 1 INCH IN
DIAMETER. EXPECT ANY SHOWERS OR THUNDERSTORMS TO END AFTER SUNSET.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATION CONCERNING SHOWERS AND THUNDERSTORMS LATE
THIS AFTERNOON INTO THIS EVENING.

AJ/KC
Local storm report, May 10, 4:40 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
440 PM EDT THU MAY 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    7 N CHATHAM               MI   1.00 INCH HAIL
05/10/01   ALGER

JV
Local storm report, May 10, 5:07 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
507 PM EDT THU MAY 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    SKANDIA                   MI   WIND DAMAGE
05/10/01   MARQUETTE                      8 INCH DIAMETER TREES
                                          UPROOTED

0435 PM    1 S AU TRAIN              MI   1.25 INCH HAIL
05/10/01   ALGER

0500 PM    WETMORE                   MI   1.75 INCH HAIL
05/10/01   ALGER

JV

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:00 PM EDTSevere Thunderstorm WarningMQTMarquette30 min
May 10, 4:24 PM EDTSevere Thunderstorm WarningMQTAlger66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.